Clinical aspects of indocyanine green pharmacokinetics following portal vein administration.
Nishi S. Shindo M. Abe J. Asada A.
Department of Anesthesiology and Intensive Care Medicine, Osaka City University Medical School, Osaka, Japan.
AIMS: This study was performed to demonstrate that measurement of the clearance of indocyanine green (ICG) following portal vein administration (CLpv) is more useful than that following peripheral vein administration (CLiv) for evaluating intrinsic clearance and hepatic blood flow. METHODS: Eight patients, aged 55.9 +/- 8.8 years, who underwent partial hepatectomy were studied. ICG was administrated to all patients via peripheral and portal veins before and after enflurane anaesthesia and soon after surgery. ICG concentrations were measured by h.p.l.c. Non-compartmental analysis was applied to the ICG time-concentration data obtained. The area under the curve (AUC), clearance (CL), mean residence time (MRT) and volume of distribution (V) were calculated using this method of analysis. RESULTS: CLpv was significantly decreased from 26.4 +/- 13.2 ml kg(-1) min(-1) before anaesthesia, to 19.5 +/- 7.0 (P < 0.05) and 12.7 +/- 5.3 (P < 0.01) ml kg(-1) min(-1), respectively, during anaesthesia and after partial hepatectomy; These values were 72.1% (P < 0.01) and 48.5% (P < 0.01) of that observed at percutaneous transhepatic portography (PTP). CLiv was significantly decreased from 14.6 +/- 5.3 ml kg(-1) min(-1) before anaesthesia, to 9.4 +/- 3.6 (P < 0.05) and 9.8 +/- 4.1 (P < 0.05) ml kg(-1) min(-1), respectively, after partial hepatectomy and 12 h after operation; These values were 68.9% (P < 0.05) and 73.5% (P < 0.05) of the value at PTP. The other pharmacokinetic parameters examined, V and MRT, did not change significantly during anaesthesia or after surgery. CONCLUSION: The clearance of ICG after portal administration was useful for estimating hepatic blood flow and intrinsic clearance in perioperative management of liver surgery.
The effect of duration of dose delivery with patient-controlled analgesia on the incidence of nausea and vomiting after hysterectomy.
Woodhouse A. Mather LE.
Department of Anaesthesia and Pain Management, University of Sydney at Royal North Shore Hospital, St Leonards, NSW, Australia.
AIMS: Postoperative nausea and vomiting (PONV) may be exacerbated by postoperative opioid analgesics and may limit patients' successful use of these medications when used with patient controlled analgesia (PCA). We tested the hypothesis that the rapid change in blood morphine concentration associated with PCA bolus delivery contributed to PONV, and that prolonging its delivery to a brief infusion would result in decreased PONV. METHODS: Patients, who were receiving morphine for pain relief via patient-controlled analgesia (PCA) after total abdominal hysterectomy, received 1 mg morphine sulphate incremental doses either over 40 s with a 5 min lockout interval or over 5 min delivery with a 1 min lockout interval. Episodes of nausea, retching and vomiting, along with the use of morphine and the pain relief obtained, were recorded. RESULTS: Data from 20 patients in each group were analysed. Contrary to expectations, most patients in both groups reported nausea postoperatively. Those patients receiving morphine over 5 min experienced more episodes of emesis (36) than those receiving the dose over 40 s (17). Most patients receiving the 40 s doses vomited in the first 12 h (median time 8 h), while those receiving the 5 min doses vomited between 12 and 24 h (median time 19 h) (P = 0.01). There were no differences between groups in the visual analogue pain scores or use of morphine between groups. CONCLUSIONS: Reasons for these unexpected findings remain speculative. The high incidence of PONV appears to be inherently high in gynaecological surgery patients and standard antiemetic medication regimens appear to be poorly efficacious. Reasons for the differences in the time-course of emetic episodes between the two groups may be related to differences in the time-course of central opioid receptor occupancy.
Are altered pharmacokinetics of non-steroidal anti-inflammatory drugs (NSAIDs) a risk factor for gastrointestinal bleeding?
Wynne HA. Long A. Nicholson E. Ward A. Keir D.
Department of Medicine (Geriatrics), University of Newcastle Upon Tyne, The Medical School.
AIMS: We hypothesised that pharmacokinetic factors might go some way to explaining the risk of major gastrointestinal haemorrhage with non-steroidal anti-inflammatory drugs (NSAIDs), with bleeders exhibiting a reduced clearance of NSAIDs compared with non-bleeders and set out to investigate this. METHODS: Fifty patients presenting to hospital with acute gastrointestinal bleeding while taking piroxicam, indomethacin, diclofenac or naproxen and age, sex, musculoskeletal disease and drug matched community dwelling controls, up to two for each index case, who had not bled were recruited. Clinical details including duration of therapy were recorded. Bleeders discontinued the implicated NSAID at presentation, controls at least five half-lives before the study. Bleeders were contacted by letter 1 month after discharge and invited to take part and were studied after a median delay of 5 months. Subjects received an oral dose of their respective NSAID and venous blood was sampled, over a period determined by the half-life of the NSAID. Plasma concentrations were determined by high performance liquid chromatography. RESULTS: The median length of treatment for the index patients was 1 year (range 2 weeks--28 years) and for the control patients 2 years (1 month--25 years), P